Protease Inhibitors Linked to Cognitive Decline: What Do We Know and What Can We Do?
March 1, 2017
Any discussions of cognitive decline associated with HIV always catch my attention. As a person living with HIV for at least thirty years, I am sensitive to any lapses in memory, issues with balance or fine motor control and mood irregularities. Inevitably, I wonder whether they are somehow related to HIV or my medications.
While we have long known that the HIV virus is neurotoxic, new studies indicate that HIV medications, specifically protease inhibitors, may play a larger role in cognitive decline than previously suspected. While still under study, it seems that increased levels of BACE1, an enzyme that damages the amyloid precursor protein (APP), produces beta amyloid, which in turn damages neurons (amyloid plaques also play a role in Alzheimer's). This research was done with macaque monkeys using Norvir (ritonavir) and Invirase (saquinavir). Earlier studies found similar results with Kaletra (lopinavir/ritonavir).
Before the advent of combination antiretroviral therapy, neurological complications due to HIV/AIDS were among the most frightening consequences of infection, especially HIV-associated dementia (HAD). Those of us who survived the 1980s and mid-'90s recall friends withdrawing into a world of confusion and despair. The introduction of combined antiretroviral therapy in the 1990s ultimately reduced the prevalence of HIV-associated dementia by 40-50%. Once the devastation of HIV-related dementia receded, it seemed that neurocognitive complications, now known as HAND (HIV-related neurocognitive disorders) were a minor annoyance, and most hoped that even HAND would abate with combination therapy.
But, despite combination therapy, HIV-related neurocognitive problems persist. In one study, 33% of people living with HIV had asymptomatic cognitive impairment, 12% had mild neurocognitive disorder, but only 2% were diagnosed with HIV-associated dementia. Risk factors for the progression of neurocognitive disorder remain unclear but the CD4-cell nadir along with other factors such as age, education status, HCV coinfection, and severity of HIV infection appear to be significant risks of cognitive impairment.
Discerning symptoms of HAND from those of aging, medication and other factors is difficult. Clinical presentations can manifest as 1) affective impairment such as irritability, mania, depression or even psychosis; 2) behavioral concerns such as slowed speech, personality changes and social withdrawal; 3) cognitive symptoms such as misplacing things, difficulty with complex tasks, mental slowing and impaired word-finding; and 4) motor impairments such as dropping things, unsteady gait and poor handwriting.
It is well known that the CD4 nadir (low-point) increases one's risk of HAND, even after viral levels have been suppressed, but other causes remain elusive. Because there is no known biomarker for HAND, pharmaceutical research has been limited. Scientists are pursuing a number of avenues to determine the mechanisms of HAND and identify the actual role played by medications such as Norvir. Avenues of research include: determining whether combination antiretroviral therapy is adequately reaching the brain; irregularities in cellular genetics or other mechanisms such as a disruption in glutamate homeostasis. A recent study of HIV-positive people, for example, found increased levels of glutamate in cerebrospinal fluid in those persons who also exhibited symptoms of HAND.
Given the fact that HIV-related neurocognitive complications can be so difficult to diagnose (in the absence of a biomarker -- at least yet), and that the best course of treatment is adherence to antiretroviral medications and maintenance of an undetectable viral load, people living with HIV/AIDS, especially aging, long-term survivors, are left to wonder what else can be done to preserve their cognitive functions.
My suggestion is to actively address the risk factors that accompany HAND and that can increase the likelihood of its onset and severity. They are:
There are ways to minimize the cognitive risks that come with HIV. One is to review your medications with your physician, including the possibility of changing to a less toxic protease inhibitor (for example Norvir to Tybost [cobicistat]) and carefully assessing your risk factors. At least for today, maintaining an undetectable viral load and minimizing those risks are the best strategy we have to keep HAND at bay.
David Fawcett, Ph.D., L.C.S.W., is a substance abuse expert, certified sex therapist and clinical hypnotherapist in private practice in Ft. Lauderdale, Florida. He is the author of Lust, Men, and Meth: A Gay Man's Guide to Sex and Recovery.
This article was provided by TheBody.com.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)
The content on this page is free of advertiser influence and was produced by our editorial team. See our advertising policy.